Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 3, 2009, 8:38 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 8:38 PM CDT (01:38 UTC)
- Expired
- May 3, 2009, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:15 PM CDT | FLOOD | Jamestown, TN | MANY ROADS ARE CLOSED COUNTY WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 040138
FFWOHX
TNC035-049-133-141-040445-
/O.NEW.KOHX.FF.W.0025.090504T0138Z-090504T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
838 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
FENTRESS COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF JAMESTOWN...
SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
* UNTIL 1145 PM CDT
* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEREY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3584 8519 3590 8523 3591 8521 3592 8525
3599 8526 3601 8531 3604 8531 3605 8534
3612 8540 3644 8514 3642 8513 3642 8509
3650 8508 3656 8502 3658 8490 3653 8478
3653 8473 3647 8469
$$
211 follow-up statement
000
WGUS74 KOHX 040327
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 PM CDT SUN MAY 3 2009
TNC035-049-133-141-040445-
/O.CON.KOHX.FF.W.0025.000000T0000Z-090504T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND TN-PUTNAM TN-OVERTON TN-FENTRESS TN-
1027 PM CDT SUN MAY 3 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
FENTRESS...SOUTHEASTERN OVERTON...EASTERN PUTNAM AND NORTHWESTERN
CUMBERLAND COUNTIES...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED TO BROKEN SHOWERS OVER AND NEAR THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAMESTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3584 8519 3590 8523 3591 8521 3592 8525
3599 8526 3601 8531 3604 8531 3605 8534
3612 8540 3644 8514 3642 8513 3642 8509
3650 8508 3656 8502 3658 8490 3653 8478
3653 8473 3647 8469
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 8:11 PM CDT, 27 minutes earlier.
Area forecast discussion, May 3, 8:11 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 811 PM CDT SUN MAY 3 2009 .DISCUSSION... FLOOD POTENTIAL CONTINUES ACROSS SOUTHERN AND EASTERN PORTIONS OF THE MID STATE. ONLY CHANGE TO FORECAST WILL BE TO THE WORDING IN REGARD TO THIS EVENING. OTHERWISE...PRECIP HAS DECREASED MARKEDLY TO OUR SOUTH ACROSS AL AND MS. HOWEVER...TRAJECTORY OF THE PRECIP SHOULD KEEP THE RAINFALL OVER MOST OF MIDDLE TN THROUGH MIDNIGHT. WILL THUS GO AHEAD AND KEEP THE CATEGORICAL POPS GOING. && .OHX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034- 056>066-075-077>080-093>095. && 21
Hazardous weather outlook, May 3, 1:44 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 144 PM CDT SUN MAY 3 2009 TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030- PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN- LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 144 PM CDT SUN MAY 3 2009 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT. HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR FLOODING PROBLEMS. TNZ005>010-023-025>031-041030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON- CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- 144 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 17/MAG
In the hours before
Local storm report, May 3, 6:08 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO CROSSVILLE 35.95N 85.04W
05/03/2009 CUMBERLAND TN EMERGENCY MNGR
TREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES
REPORTED
&&
21Local storm report, May 3, 6:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO CROSSVILLE 35.95N 85.04W
05/03/2009 CUMBERLAND TN LAW ENFORCEMENT
DAMAGE ALONG TAYLORS CHAPEL RD AND LAURELWOOD LN...ROOFS
TORN OFF HOMES...TREES SNAPPED...TREES ON HOMES...POWER
POLES KNOCKED DOWN.
&&
21Local storm report, May 3, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM DENSE FOG SPARTA 35.93N 85.47W
05/03/2009 WHITE TN TRAINED SPOTTER
HWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER
&&
21Local storm report, May 3, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD SPARTA 35.93N 85.47W
05/03/2009 WHITE TN TRAINED SPOTTER
HWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER
&&
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:15 PM CDT | Flash Flood Warning | OHX | Coffee, DeKalb, Grundy, Van Buren, Warren, White | 4 hr |
| May 3, 7:24 PM CDT | River Flood Warning | OHX | Marshall | 38 hr |
| May 3, 7:25 PM CDT | Areal Flood Advisory | OHX | Cumberland, DeKalb, Fentress, Jackson, Overton, Pickett and 3 more | 6 hr |
| May 3, 7:47 PM CDT | Flash Flood Warning | OHX | Perry | 3 hr |
| May 3, 10:53 PM CDT | Areal Flood Advisory | OHX | White | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.